Triaminic Vapor Patch FAQs
Q: What is the Triaminic Vapor Patch?
A: The Triaminic Vapor Patch was a cough suppressant for children two years and older that was manufactured by the pharmaceutical company Novartis Consumer Health. The patch contained camphor, eucalyptus oil and menthol.
Q: How does one properly use the Triaminic Vapor Patch?
A: According to the directions on the label, the Triaminic Vapor Patch is to be applied to the throat or chest, in order to allow the vapors to reach the nose and mouth.
Q: Is the Triaminic Vapor Patch currently for sale?
A: The patch is no longer legally available for sale or distribution in the United States. On June 19, 2006, the U.S. Food and Drug Administration (FDA) issued a Public Health Advisory announcing Novartis Consumer Health's decision to voluntarily recall the Triaminic Vapor Patch. The patch was recalled as it was found to present a risk of serious harm (seizure) if children accidentally ingested it.
Q: What health risks does the patch pose to children?
A: Because of the way the Triaminic Vapor Patch is applied to the throat or chest, it is within a child's close reach, so it is fairly easy for a child to remove the patch and put it in his or her mouth. The cherry scent of the patch might also entice a child to chew or swallow it. Once the patch is swallowed, then the risk of serious harm becomes actuated. Swallowing a product containing camphor or eucalyptus oil can cause a burning sensation in the mouth, a headache, nausea, and vomiting, and may even result in severe and life-threatening events such as seizures. These seizures led to a number of lawsuits against Novartis.
Q: Have there been any official reports of injuries caused by the Triaminic Vapor Patch?
A: The FDA is aware of one harmful event reported in Canada associated with the use of the Triaminic Vapor Patch. There, a two-year-old child was reported as experiencing a significant seizure event after chewing on the patch.
Q: What should I do if I have unused Triaminic Vapor Patches?
A: The FDA and Novartis Consumer Health advise that unused Triaminic Vapor Patches be returned to the place where they were purchased, or discarded in the trash.
Q: What should I do if I think I have been injured or if my child has been injured as a result of using the Triaminic Vapor Patch?
A: If you or a loved one have experienced any dangerous symptoms or unusual medical conditions while using the Triaminic Vapor Patch, first immediately stop using the patch, then contact your doctor or other experienced healthcare professional. You may also wish to meet with an experienced product liability attorney to discuss your options and to protect your right to a legal remedy for any injuries caused by Triaminic Vapor Patch use.
Q: If my child has been injured by a Triaminic Vapor Patch, is it likely that we will have a legitimate legal case against Novartis?
A: Depending on the particular details of your case, you will have two potential claims: 1) a medical product liability claim against the manufacturer, Novartis, and 2) a medical malpractice claim against the doctor and/or pharmacist who sold or prescribed you the Triaminic Vapor Patch. As Novartis has not been legally available on the US market for over eight years, any doctor or pharmacist currently prescribing and distributing the patch has very likely violated the medical professional standard of care. It’s not the standard of care in this country to prescribe or distribute recalled drugs.
You Don’t Have To Solve This on Your Own – Get a Lawyer’s Help
Meeting with a lawyer can help you understand your options and how to best protect your rights. Visit our attorney directory to find a lawyer near you who can help.
Contact a qualified product liability attorney to make sure your rights are protected.